High Blood Pressure Question: Can a Cough Be a High Blood Pressure Drug Side Effect?

by Dr. Stephen Sinatra
Filed Under: Heart Health, Blood Pressure, Q&As
Last Reviewed 02/06/2014

My physician recently started me on Vasotec (enalapril) for my high blood pressure. Since starting the drug I have suffered with a dry, hacking cough. At times, even my sleep is interrupted. I have no cold or allergies that I know of. Is it possible this cough is related to this prescription high blood pressure drug?

Your medication belongs to a class of high blood pressure drugs called ACE (angiotensin converting enzyme) inhibitors. ACE inhibitors (which include Capoten, Altace, Monopril, Vasotec, and many others) are pharmacological agents that block the production of angiotensin 2, a powerful blood vessel constrictor that is responsible for increasing blood pressure. Severe coughing, dizziness, headache, and fatigue are some of the problematic side effects that often accompany this type of high blood pressure drug. Learn more about the side effects of ACE inhibitors.

Because of an unsatisfactory quality of life on this medication, some of my patients have switched to a different class of drugs to control their high blood pressure. I suggest you read more about the most commonly prescribed medications for treating high blood pressure, then discuss your alternatives with your physician. Also, consider adopting my Healthy Blood Pressure Supplementation Program for additional help in lowering your blood pressure.

Learn More From Dr. Sinatra

Related Articles & Categories
Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Sinatra!